Tornadoes · United States · Oklahoma · 2017
EF1 tornado, Roll, Oklahoma, May 16, 2017
This EF1 tornado ran 0.8 miles across Roger Mills County on May 16, 2017, touching down at 6:45 PM CDT and reaching 50 yards wide. It killed nobody, and did $1,000 of property damage.
The rating scale
Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
EF065 to 85 mph
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
EF186 to 110 mphthis tornado
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
EF2111 to 135 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
EF3136 to 165 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
EF4166 to 200 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
EF5over 200 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- EF1
- Date
- May 16, 2017
- Touchdown
- 6:45 PM CDT (23:45 UTC)
- Lifted
- 6:46 PM CDT (23:46 UTC)
- On the ground
- 1 minutes
- Path length
- 0.8 miles (1.2 km)
- Path width
- 50 yards (46 m)
- Deaths
- 0
- Injuries
- 0
- Property damage
- $1,000
- County
- Roger Mills County
- Touchdown point
- 35.750, -99.690
- Lift-off point
- 35.750, -99.690
- Record number
- 1705161745-01
What the Weather Service recorded
Storms formed along the dryline in the Texas panhandle on the afternoon of the 16th before moving eastward. As a cold front caught up to the storms, convection increased and storms began to form into a line. This line continued eastward across the state overnight into the 17th.
A tornado damaged the water tank off a well site and blew over a cottonwood tree between Roll and Strong City.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
The warnings
50 minutes of warning. NWS OUN issued a tornado warning for this county at 22:55 UTC, 50 minutes before the tornado touched down, in force until 23:45 UTC.
The county was under a tornado watch, issued at 18:54 UTC and running to 03:00 UTC.
| Issued (UTC) | Expired | Product | Office |
|---|---|---|---|
| 18:54 UTC | 03:00 UTC | Tornado Watch | OUN |
| 22:55 UTC | 23:45 UTC | Tornado Warning | OUN |
| 23:39 UTC | 00:31 UTC | Severe Thunderstorm Warning | OUN |
| 23:44 UTC | 00:30 UTC | Tornado Warning | OUN |
| 01:13 UTC | 01:42 UTC | Severe Thunderstorm Warning | OUN |
| 02:51 UTC | 03:30 UTC | Severe Thunderstorm Warning | OUN |
| 02:53 UTC | 06:00 UTC | Flood Advisory | OUN |
| 02:57 UTC | 06:00 UTC | Flood Advisory | OUN |
| 03:02 UTC | 03:30 UTC | Severe Thunderstorm Warning | OUN |
| 03:10 UTC | 07:31 UTC | Severe Thunderstorm Watch | OUN |
| 03:17 UTC | 06:15 UTC | Flash Flood Warning | OUN |
| 03:27 UTC | 04:15 UTC | Severe Thunderstorm Warning | OUN |
| 04:26 UTC | 07:15 UTC | Flood Advisory | OUN |
Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.
The forecast that day
The Storm Prediction Center had this point in a Moderate Risk, with a 0.15 chance of a tornado within 25 miles, in the hatched area where significant tornadoes were expected. The outlook in force was issued at 19:50 UTC.
SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before the tornado touched down at May 16, 6:16 PM CDT, 29 minutes earlier.
Area forecast discussion, May 16, 6:16 PM CDT, 29 minutes before
Area Forecast Discussion National Weather Service Norman OK 616 PM CDT Tue May 16 2017 .AVIATION... Isolated severe storms entering western Oklahoma may pass near western TAF sites. Later tonight, after 3z, a line of storms is expected to form and march eastward through the area, eventually affecting most TAF sites. Ceilings will continue to bounce between MVFR and VFR into the evening before clearing out with the approaching convection. Winds will remain southerly and gusty. Day && .PREV DISCUSSION... /issued 216 PM CDT Tue May 16 2017/ DISCUSSION... We are getting the package out early as things will start getting busy before too long. As as been discussed for days, a severe weather event is setting up for this evening, and storms have already formed on the dryline in the Texas panhandle. Expected isolated to widely scattered storms along the dryline this evening moving into western sections of the area. Supercells will be likely. The airmass will be conducive to tornado potential as well, especially in the far west. High-resolution models weaken these storms by mid-late evening as they move northeast, but am somewhat skeptical how fast these initial storms will diminish. Regardless, also expect a second wave of storms to form out west in the mid-late evening. This wave of storms will likely be more widespread and perhaps become a linear system as they spread east and northeast. Severe weather will continue to be possible with these storms overnight. We will see a break in the thunderstorm activity on Wednesday as the initial wave moves northeast of the area. But alas, this respite will be short-lived as the next longwave trough approaches the area. Severe storms will again be possible Thursday and Friday. The cold front associated with this system moves through the area overnight Friday night and Saturday morning with cooler weather moving in. But the we will continue to have broad troughing in the Plains, so precipitation chances will persist into next week. && .PRELIMINARY POINT TEMPS/POPS... Oklahoma City OK 63 83 63 85 / 70 10 10 30 Hobart OK 59 86 58 87 / 70 0 0 40 Wichita Falls TX 63 89 64 89 / 70 0 0 40 Gage OK 57 82 55 85 / 50 0 0 20 Ponca City OK 64 83 61 85 / 60 20 0 20 Durant OK 68 86 70 86 / 50 20 10 20 && .OUN WATCHES/WARNINGS/ADVISORIES... OK...None. TX...None. && 14
Hazardous weather outlook, May 16, 12:05 PM CDT, 6 hours 40 minutes before
Hazardous Weather Outlook National Weather Service Norman OK 1205 PM CDT Tue May 16 2017 OKZ004>048-050>052-TXZ083>090-171715- Harper-Woods-Alfalfa-Grant-Kay- Ellis-Woodward-Major-Garfield-Noble-Roger Mills-Dewey-Custer-Blaine- Kingfisher-Logan-Payne-Beckham-Washita-Caddo-Canadian-Oklahoma- Lincoln-Grady-McClain-Cleveland-Pottawatomie-Seminole-Hughes-Harmon- Greer-Kiowa-Jackson-Tillman-Comanche-Stephens-Garvin-Murray- Pontotoc- Coal-Cotton-Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan- Hardeman-Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay- 1205 PM CDT Tue May 16 2017 This hazardous weather outlook is for portions of northern... western...central...and southern Oklahoma...and western north Texas. .DAY ONE...This Afternoon and Tonight... .Thunderstorms... There is a moderate risk for severe thunderstorms for portions of western Oklahoma and western sections of north Texas. There is also a slight to enhanced risk over a broader area of central and western Oklahoma and western north Texas. Location... The moderate risk is west of a line from Freedom Oklahoma to Seiling to Clinton to Altus Oklahoma to Crowell Texas. East of the moderate risk area, there are slight and enhanced risks of severe weather west of a line from Stroud to Pauls Valley to Ardmore, and also includes the remainder of the western section of north Texas. There is a marginal risk of severe storms across southeast Oklahoma. Timing... The most likely time for severe weather is 5 PM through sunrise Wednesday morning. Impacts... Hail up the size of tennis balls and thunderstorm wind gusts over 70 mph will be the primary threats. Tornadoes will also be possible, especially across the moderate risk area of far western Oklahoma and western north Texas. Discussion... Scattered thunderstorms are expected to develop this afternoon near a dry line in the eastern Texas panhandle, then move northeast into western Oklahoma and western north Texas late this afternoon and this evening. Instability will be high and wind shear will be sufficient to produce supercell thunderstorms with the associated risk of large hail, damaging winds and the possibility of tornadoes. The highest potential of severe weather will be across the moderate risk area. Another round of thunderstorms is expected to develop across the eastern panhandles or western sections of Oklahoma and north Texas late this evening. These thunderstorms will likely develop into a line of storms that moves northeast and east across much of the area overnight. This line of storms will be capable of producing damaging winds and hail with the severe weather potential persisting through the overnight hours. Spotter and Emergency Management Statement... Storm spotter groups and emergency management personnel across western and central Oklahoma and adjacent parts of north Texas should prepare for severe weather operations late this afternoon and overnight. .DAYS TWO THROUGH SEVEN...Wednesday through Monday... .Thunderstorms... Thunderstorms may linger into the morning hours Wednesday before moving out of the area. Storm chances return on Thursday and will persist at times through the weekend and into Monday. Severe weather will be possible Thursday and Friday. .Heavy Rainfall... There is a potential for high rain totals late Thursday through Friday night, mainly over south-central and southeast Oklahoma. If you live in an area that is prone to flash flooding, pay close attention to the forecasts and warnings later this week. Get graphics and more details at weather.gov/norman...and follow our weather forecast office on Twitter and Facebook.
In the hours before
Special weather statement, May 16, 5:16 PM CDT, 1 hour 29 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE Norman OK 516 PM CDT TUE MAY 16 2017 OKZ014-021-033-034-162245- Harmon OK-Roger Mills OK-Beckham OK-Greer OK- 516 PM CDT TUE MAY 16 2017 ...SIGNIFICANT WEATHER ADVISORY FOR northwestern Harmon... southwestern Roger Mills...western Beckham and northwestern Greer Counties Until 545 PM CDT... Storms capable of producing tornadoes were located in the Texas panhandle. One storm was located southwest of Wheeler and the other located northwest of Wellington at 515 pm. The storms were moving northeast at 35 MPH. These storms will move into western Oklahoma before 6 PM. Severe weather is likely with these storms as they move into Oklahoma and there is a high probability that tornado warnings will be issued. PRECAUTIONARY/PREPAREDNESS ACTIONS... Monitor the situation closely. Be ready to act quickly if a warning is issued or if storms threaten you. && LAT...LON 3573 10000 3584 9984 3496 9976 3489 10000 TIME...MOT...LOC 2214Z 229DEG 32KT 3536 10035 3493 10027 ..speg.
Special weather statement, May 16, 5:45 PM CDT, 1 hour before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
545 PM CDT TUE MAY 16 2017
OKZ014-162315-
Roger Mills OK-
545 PM CDT TUE MAY 16 2017
...SIGNIFICANT WEATHER ADVISORY FOR western Roger Mills County Until
615 PM CDT...
AT 544 PM CDT, a severe thunderstorm was located 4 miles south of
Allison, moving northeast at 50 MPH.
HAZARDS INCLUDE...
Locations impacted include...
Cheyenne, Reydon, Crawford, Roll and Durham.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Monitor the situation closely. Be ready to act quickly if a warning
is issued or if storms threaten you.
&&
LAT...LON 3580 10000 3594 9981 3591 9980 3588 9976
3578 9966 3557 9964 3546 10000
TIME...MOT...LOC 2244Z 238DEG 43KT 3555 10012
KURTZLocal storm report, May 16, 6:17 PM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
617 PM CDT TUE MAY 16 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0611 PM TORNADO 11 NNE MADGE 35.05N 99.91W
05/16/2017 BECKHAM OK FIRE DEPT/RESCUE
&&Local storm report, May 16, 6:33 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
633 PM CDT TUE MAY 16 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0631 PM HAIL 1 SW SAYRE 35.29N 99.65W
05/16/2017 E2.50 INCH BECKHAM OK FIRE DEPT/RESCUE
0631 PM HAIL 2 SW SAYRE 35.28N 99.66W
05/16/2017 E2.75 INCH BECKHAM OK FIRE DEPT/RESCUE
&&
JPIKELocal storm report, May 16, 6:40 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
640 PM CDT TUE MAY 16 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0638 PM HAIL SAYRE 35.30N 99.64W
05/16/2017 E1.00 INCH BECKHAM OK FIRE DEPT/RESCUE
&&
JPThe air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Amarillo Airport, TX (KAMA), 12:00Z
11.8 hours before the tornado, 191 km from the path. May 16, 2017.
- Mixed-layer CAPE
- 837 J/kg
- Mixed-layer CIN
- -240 J/kg
- Surface CAPE
- 1954 J/kg
- Mixed-layer LCL
- 1292 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km bulk shear
- 5 kt
- 0-1 km storm-relative helicity
- 4 m²/s²
- 0-3 km storm-relative helicity
- 88 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
- 0-3 km lapse rate
- 5.8 K/km
Amarillo Airport, TX (KAMA), 00:00Z
0.2 hours after it, 191 km from the path. May 17, 2017.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- -6613 J/kg
- Surface CAPE
- 59 J/kg
- Mixed-layer LCL
- 3950 m above ground
- 0-6 km bulk shear
- 52 kt
- 0-1 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 65 m²/s²
- 0-3 km storm-relative helicity
- 120 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
- 0-3 km lapse rate
- 9.9 K/km
The surface observations
Elk City (ELK), 44 km from the path, in the two hours either side.
| Time (UTC) | Temp (°F) | Dew point (°F) | Wind | Gust (kt) | Pressure (mb) | Weather |
|---|---|---|---|---|---|---|
| 21:55 UTC | 72.3 | 65.3 | 150° 19 kt | 27 | 1002 | |
| 22:15 UTC | 72 | 65.3 | 150° 21 kt | 26 | 1001 | |
| 22:35 UTC | 72 | 65.3 | 150° 20 kt | 29 | 1001 | |
| 22:55 UTC | 71.6 | 65.5 | 150° 16 kt | 26 | 1001.4 | |
| 23:15 UTC | 71.8 | 65.7 | 140° 19 kt | 23 | 1001.7 | |
| 23:35 UTC | 70.7 | 66.4 | 140° 11 kt | 23 | 1001.4 | -RA |
| 23:55 UTC | 70.2 | 66.6 | 90° 3 kt | 1001.7 | VCTSRA | |
| 00:15 UTC | 68.5 | 66.7 | 90° 12 kt | 20 | 1002 | +TSRA |
| 00:35 UTC | 72.3 | 65.7 | 170° 13 kt | 38 | 1001 | -TSRA |
| 00:55 UTC | 71 | 66.7 | 130° 11 kt | 20 | 1000.3 | |
| 01:15 UTC | 71.6 | 66.6 | 140° 20 kt | 28 | 1000 | |
| 01:35 UTC | 70.7 | 65.8 | 170° 13 kt | 21 | 1000 |
From the Iowa Environmental Mesonet's archive of airport observations.
The radar
The Altus AFB radar (KFDR), 167 km away, was scanning. The volume nearest the touchdown began at 23:42 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
What was reported nearby
Local storm reports within 60 km of the path, in the three hours either side.
| Time (UTC) | Report | Where | County | Remark |
|---|---|---|---|---|
| 23:18 UTC | TORNADO | 3 S Reydon | Roger Mills, OK | ROPE TORNADO REPORTED ON THE GROUND BRIEFLY SOUTH OF REYDON. SPECIFIC LOCATION ESTIMATED. |
| 23:31 UTC | HAIL 2.5 | 1 Sw Sayre | Beckham, OK | |
| 23:31 UTC | HAIL 2.75 | 2 Sw Sayre | Beckham, OK | |
| 23:38 UTC | HAIL 1 | Sayre | Beckham, OK | |
| 23:44 UTC | HAIL 2.75 | 1 Ese Sayre | Beckham, OK | |
| 23:45 UTC | TORNADO | 6 Nw Strong City | Roger Mills, OK | SMALL TORNADO OBSERVED FROM NEAR STRONG CITY. LOCATION ESTIMATED. |
| 23:47 UTC | TORNADO | 5 Se Sayre | Beckham, OK | FROM KWTV |
| 23:57 UTC | HAIL 4 | 5 N Carter | Beckham, OK | |
| 00:06 UTC | TSTM WND DMG | 6 Ese Reydon | Roger Mills, OK | POWER POLES DOWNED |
| 00:06 UTC | TORNADO | 2 Sw Angora | Roger Mills, OK | TORNADO OBSERVED SOUTHWEST OF LEEDEY. SPECIFIC LOCATION ESTIMATED. |
| 00:10 UTC | TSTM WND GST 68 | 5 S Elk City | Beckham, OK | |
| 00:15 UTC | TSTM WND GST 74 | 5 S Elk City | Beckham, OK | |
| 00:35 UTC | TSTM WND DMG | 3 S Elk City | Beckham, OK | NUMEROUS HOMES AND STRUCTURES DAMAGED, ROOFS REMOVED, 1 HOME COLLAPSED. |
| 00:35 UTC | TORNADO | 3 S Elk City | Beckham, OK | NUMEROUS HOMES AND STRUCTURES DAMAGED, ROOFS REMOVED, 1 HOME COLLAPSED |
From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.
This ground now
The live radar over the trackEvery 2017 tornado in OklahomaEvery tornado in Oklahoma since 1950Warnings in force in Oklahoma nowThe forecast where you are
The other tornadoes of May 16, 2017
19 more were confirmed in the United States that day.
| Date | Time | Rating | Where | Path (mi) | Width (yd) | Deaths | Injuries | Damage |
|---|---|---|---|---|---|---|---|---|
| May 16 | 2:45 PM CDT | EF0 | Beaver, OK | 0.1 | 25 | |||
| May 16 | 3:04 PM CDT | EF0 | Hansford, TX | 0.1 | 25 | |||
| May 16 | 4:39 PM CDT | EF0 | Donley, TX | 1.4 | 50 | |||
| May 16 | 4:42 PM CDT | EF3 | Barron, WI | 82.5 | 1,320 | 1 | 25 | $11 million |
| May 16 | 4:43 PM CDT | EF0 | Fillmore, NE | 1.8 | 35 | $3,000 | ||
| May 16 | 4:53 PM CDT | EF0 | Wheeler, TX | 0.1 | 25 | |||
| May 16 | 5:16 PM CDT | EF1 | Wheeler, TX | 0.1 | 25 | |||
| May 16 | 5:25 PM CDT | EF2 | Wheeler, TX | 9.2 | 1,250 | |||
| May 16 | 5:45 PM CDT | EF0 | Collingsworth, TX | 0.3 | 25 | |||
| May 16 | 5:49 PM CDT | EF1 | Clark, KS | 4.0 | 50 | |||
| May 16 | 5:50 PM CDT | EF0 | Collingsworth, TX | 2.3 | 25 | |||
| May 16 | 6:08 PM CDT | Unrated | Beckham, OK | 1.0 | 20 | |||
| May 16 | 6:18 PM CDT | EF2 | Roger Mills, OK | 10.3 | 150 | $40,000 | ||
| May 16 | 6:23 PM CDT | Unrated | Beckham, OK | 1.1 | 50 | |||
| May 16 | 5:36 PM MDT | EF0 | Perkins, NE | 0.1 | 20 | |||
| May 16 | 6:46 PM CDT | EF2 | Beckham, OK | 18.0 | 1,000 | 1 | 10 | $25 million |
| May 16 | 7:59 PM CDT | EF3 | Pawnee, KS | 26.6 | 300 | 2 | $658,000 | |
| May 16 | 8:12 PM CDT | EF0 | Oneida, WI | 0.3 | 175 | |||
| May 16 | 8:48 PM CDT | EF0 | Barton, KS | 0.3 | 75 |
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.